Which medications can cause constipation?

Updated: Jul 05, 2019
  • Author: Marc D Basson, MD, PhD, MBA, FACS; Chief Editor: BS Anand, MD  more...
  • Print
Answer

Medications that may contribute to constipation include the following:

  • Antidepressants (eg, cyclic antidepressants and monoamine oxidase inhibitors [MAOIs])

  • Metals (eg, iron and bismuth)

  • Anticholinergics (eg, benztropine and trihexyphenidyl)

  • Opioids (eg, codeine and morphine)

  • Antacids eg, (aluminum and calcium compounds)

  • Calcium channel blockers (eg, verapamil)

  • Nonsteroidal anti-inflammatory drugs (NSAIDs; eg, ibuprofen and diclofenac)

  • Sympathomimetics (eg, pseudoephedrine)

  • Many psychotropic drugs [9]

  • Cholestyramine and stimulant laxatives (long-term use) - Although laxatives are frequently used to treat constipation, chronic laxative use becomes habituating and may lead to the development of a dilated atonic laxative colon, which necessitates increasing laxative use with decreasing efficacy

  • Inadequate thyroid hormone supplementation


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!